Alert archive / Texas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 49, NWS Lake Charles, LA

August 23, 2010Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 23, 2010, 7:22 PM CDT for Jefferson County, Orange County, Texas. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2010, 7:22 PM CDT (00:22 UTC)
Expired
Aug 23, 2010, 7:45 PM CDT
In force
23 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 81 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 7:30 PM CDTTSTM WND DMGLabelle, TXENTERGY REPORTS OVER 1000 CUSTOMERS WITHOUT POWER ACROSS JEFFERSON COUNTY WITH THE MAJORITY IN THE HILLEBRANDT AND LABELLE COMMUNITIES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2010-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2010-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2705 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

195 
WUUS54 KLCH 240022
SVRLCH
TXC245-361-240045-
/O.NEW.KLCH.SV.W.0049.100824T0022Z-100824T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
722 PM CDT MON AUG 23 2010

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JEFFERSON COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES...PORT NECHES...PORT ARTHUR...NEDERLAND...GROVES...
  CENTRAL GARDENS...
  SOUTH CENTRAL ORANGE COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES BRIDGE CITY...

* UNTIL 745 PM CDT

* AT 721 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH...OVER NEDERLAND...MOVING SOUTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEDERLAND BY 730 PM CDT...
  SOUTHEAST TEXAS REGIONAL AIRPORT AND PORT ARTHUR BY 735 PM CDT...
  PORT ACRES AND LA BELLE BY 745 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS OF 60 MPH WERE REPORTED BY THE WEATHER OBSERVING 
EQUIPMENT AT SOUTHEAST TEXAS REGIONAL AIRPORT IN NEDERLAND WITH THIS 
STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY 
FROM WINDOWS!

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 2973 9399 2984 9422 3012 9402 3004 9384
TIME...MOT...LOC 0021Z 028DEG 15KT 3000 9398

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:43 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 23, 3:43 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
343 PM CDT MON AUG 23 2010

.SYNOPSIS...A WEAK COLD FRONT WILL USHER IN DRIER CONDITIONS OVER
THE NEXT SEVEREAL DAYS. HIGH PRESSURE WILL DOMINATE WITH HOT DAYS
BUT RELATIVELY COOLER NIGHTS AS DEW POINTS FALL OFF. UNSETTLED
CONDITIONS BY FRIDAY AS AN INVERTED TROF OR GULF LOW MOVES WEST
ACROSS THE GULF TOWARDS THE MEXICAN COAST. HIGH PRESSURE OVER THE
OHIO VALLEY WILL SHUNT TROPICAL MOISTURE FROM THIS SYSTEM INTO OUR
AREA OVER THE WEEKEND. THIS WELL BRING A RETURN OF AFTERNOON AND
EARLY EVENING SCATTERED THUNDERSTORMS.

&&

.SHORT TERM...TEMPERATURES SHADED JUST BELOW GUIDANCE FOR ALL
EXCEPT LOWER SE TX AND SW LA TNITE DUE TO LIGHT OFFSHORE FLOW
WHICH WILL LOWER OUR MOISTURE IN THE BOUNDARY LAYER. SOME RESIDUAL
MOISTURE WILL DELAY THESE EFFECTS FOR THOSE AREAS. HEAT INDICES
SHOULD REMAIN WELL BELOW ADISORY CRITERIA DESPITE THE ACTUAL TEMPS
SOARING INTO THE UPPER 90S TO NEAR 100 DUE TO DRIER CONDITIONS.

&&

.LONG TERM...FCST PWATS DROP WELL BELOW 1.5 INCHES WHILE THE
ATMOSPHERE GAINS STABILITY FROM WARMER CONDITIONS ALOFT. STAYED
CLOSE TO GUIDANCE HIGHS BUT UNDERCUT LOWS WHICH WILL FINALLY SLIP
BELOW CLIMO LEVELS. USED A BLEND ON TEMPS BETWEEN THE EURO AND THE
GFS BEGINNING ON FRIDAY DUE TO MODEL DIFFERENCES WITH THE GFS
TRENDING COOLER THAN THE EURO. BOTH SHOW THE RIDGING OUT OF THE
OHIO VALLEY. THE MIDDLE OF NEXT WEEK IS LOOKING WET WITH
ADDITIONAL EASTERLY WAVES MOVING UNDER THE RIDGE.

SWEENEY

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  77  96  70  94  71 /  20   5   5   5  10
KBPT  78  98  73  94  71 /  20  10   5   5  10
KAEX  74  98  67  95  68 /  10   5   5   5  10
KLFT  78  96  68  92  71 /  20   5   5   5  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 23, 5:03 AM CDT, 14 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
503 AM CDT MON AUG 23 2010

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-241100-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
503 AM CDT MON AUG 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A SURFACE FRONT WILL MOVE INTO THE AREA TODAY. THERE WILL BE
A CHANCE FOR SHOWERS AND THUNDERSTORMS...ESPECIALLY DURING THE
AFTERNOON HOURS. SOME OF THE STORMS MAY PRODUCE WIND GUSTS OVER
35 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.

HEAT INDEX READINGS ARE EXPECTED TO RANGE FROM 102 TO 107 AND JUST
BELOW HEAT ADVISORY CRITERIA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE SURFACE FRONT WILL STALL AND WASH-OUT NEAR THE COAST. ISOLATED
SHOWERS OR STORMS WILL BE POSSIBLE MAINLY NEAR THE COAST THROUGH
THURSDAY. CONDITIONS WILL BE LESS HUMID AS DRIER AIR MOVES IN
BEHIND THE FRONT. A MORE SOUTHERLY FLOW IS EXPECTED OVER THE
WEEKEND...ALLOWING RAIN CHANCES TO INCREASE AGAIN. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-241100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
503 AM CDT MON AUG 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
A FEW SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE COASTAL
WATERS. SOME OF THE STORMS MAY PRODUCE GUSTY WINDS OVER 30 KNOTS
AND FREQUENT CLOUD TO WATER LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
MAINLY LIGHT AND VARIABLE WINDS ARE EXPECTED THROUGH THURSDAY AS A
SURFACE FRONT STALLS AND WASHES OUT NEAR THE COAST. A MORE
EASTERLY TO SOUTHEASTERLY FLOW IS EXPECTED OVER THE WEEKEND...WITH
ONLY A SLIGHT INCREASE IN WINDS AND SEAS. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RUA

In the hours before

Special weather statement, Aug 23, 6:37 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
637 PM CDT MON AUG 23 2010

TXZ181-201-215-216-240015-
JASPER TX-HARDIN TX-JEFFERSON TX-ORANGE TX-
637 PM CDT MON AUG 23 2010

...SIGNIFICANT WEATHER ADVISORY FOR JASPER...HARDIN...JEFFERSON AND
ORANGE COUNTIES UNTIL 715 PM CDT...

AT 634 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS 3 MILES NORTHEAST OF WEISS BLUFF...
MOVING SOUTHWEST AT 20 MPH.

* THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  LAKEVIEW...PINE FOREST AND LUMBERTON BY 650 PM...
  VIDOR BY 700 PM...
  ROSE CITY BY 705 PM...
  BEAUMONT AND BEVIL OAKS BY 715 PM...

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT LIGHTNING. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3003 9402 3018 9434 3039 9409 3031 9394

25
Special weather statement, Aug 23, 6:51 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
651 PM CDT MON AUG 23 2010

TXZ215-216-240015-
JEFFERSON TX-ORANGE TX-
651 PM CDT MON AUG 23 2010

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON AND ORANGE COUNTIES
UNTIL 715 PM CDT...

AT 648 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF ORANGEFIELD...MOVING
SOUTHWEST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BRIDGE CITY BY 700 PM...
  PORT NECHES AND CENTRAL GARDENS BY 710 PM...
  NEDERLAND...SOUTHEAST TEXAS REGIONAL AIRPORT AND GROVES BY 715
  PM...

THE PRIMARY THREAT FROM THIS STORM IS FREQUENT LIGHTNING. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 2996 9406 3024 9395 3016 9376 2998 9379
      2996 9383 2996 9385 2993 9386 2991 9388

25

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:48 PM CDTSpecial Weather StatementLCHJefferson27 min

Nearby

Severe Thunderstorm Warnings in Texas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.